Pharmacology/Plavix side effect
After a stroke my husband was put on Plavix (75mg. daily). He's having respiratory side effects (rhinitis & coughing). This began weeks after he started the med.
What are our options for dealing with this?
Can I extend the time between doses?
Stop the med for a day or two?
Reduce the dosage?
Just tough it out & hope this stops?
Plavix is a game changer - it can really make the difference between life and death for cardiac and stroke patients. That being said that doesn't mean that you simply need to tough it out.
As we add medications (and I am not sold on the idea that this is the Plavix) sometimes we need to add medications to avoid unwanted side effects.
Regardless of the cause I would say the best first thing you can do is try a very safe option for the symptoms - try an over the counter generic of Allegra - its called Fexofenadine. It is a great anti-histamine and it wont cause urinary retention like Benadryl would. If that solves the problem then you are good to go.
If that doesn't solve the problem try Benadryl (just one or two days) to see if a more powerful antihistamine will deal with it. If that works go to his doctor and tell them what you have tried and what worked and tell him that your pharmacist thinks that there might be a better alternative than Benadryl to deal with the allergy symptoms. His response will (probably) be an inhaled nasal spray to deal with the symptoms - which helps in almost all of the cases. If that works you are good to go.
If the Benadryl fails go to the doctor and tell him you have tried both Allegra and Benadryl and ask for something for the symptoms - end result probably the same nasal spray.
If the NASAL spray fails come back to me and we can dig deeper.
DO NOT stop the Plavix - that medication is critical and should only be stopped under strict instructions by his doctor - ok? :)
Hope that helps.